Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 31, 2008, 7:39 PM CST for Coffee County, Alabama. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 31, 2008, 7:39 PM CST (01:39 UTC)
- Expired
- Jan 31, 2008, 8:30 PM CST
- In force
- 51 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Coffee County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 8:25 PM CST | TSTM WND DMG | 3 Ne Elba, AL | A COUPLE OF TREES DOWN NE OF ELBA NEAR HIGHWAY 167. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 31, 4:34 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 855 m²/s²
- 0-3 km storm-relative helicity
- 863 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 010145
SVRTAE
ALC031-010230-
/O.NEW.KTAE.SV.W.0005.080201T0139Z-080201T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
739 PM CST THU JAN 31 2008
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COFFEE COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF ELBA...
* UNTIL 830 PM CST
* AT 736 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE 30 MILES WEST OF ELBA...AND
MOVING NORTHEAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ELBA BY 810 PM CST...
NEW BROCKTON BY 815 PM CST...
THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND
LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3163 8591 3163 8579 3132 8580 3127 8618
3153 8621 3155 8616 3162 8616 3164 8614
3165 8592
TIME...MOT...LOC 0139Z 246DEG 51KT 3177 8636 3166 8637
3154 8641 3139 8646 3131 8658
$$
14-MROCZKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 1:00 PM CST, 6 hours 39 minutes earlier.
Area forecast discussion, Jan 31, 1:00 PM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 200 PM EST THU JAN 31 2008 .DISCUSSION...VIGOROUS UPPER LEVEL LOW OVER NORTHERN TX CONTINUES TO DIG EASTWARD THIS AFTERNOON...WITH A FAIRLY IMPRESSIVE SQUALL LINE NOW FORMING OUT AHEAD OF IT OVER LA AND SOUTHERN AR...AND ABOUT TO MOVE INTO MS. FURTHER TO THE EAST...STRONG SFC RIDGING WHICH EXTENDS FROM PA AND VA SOUTHWARD DOWN THE APPALACHIANS TO NE GA IS HOLDING TIGHT WHILE THE DEVELOPING WARM FRONT IN THE NORTHERN GULF OF MEXICO IS PUSHING NORTHWARD TO DISPLACE THE DRY AIR. SCATTERED SHOWERS AND A FEW TSTMS ARE BREAKING OUT OVER THE FL PANHANDLE AND ARE HEADING NE INTO SE AL AND SW GA...AS THE LOWER LAYERS OF THE ATMOSPHERE FINALLY MOISTEN UP ENOUGH TO ALLOW THE PRECIP TO REACH THE GROUND. EXPECT THIS TREND TO CONTINUE FOR THE REMAINDER OF THE AFTERNOON... WITH RAIN CHANCES IMPROVING FROM W TO E ACROSS THE CWA. OVER THE COASTAL WATERS...SE WINDS CONTINUE TO GRADUALLY INCREASE ACROSS THE MARINE AREA...WITH SCA CONDITIONS NEARING FRUITION. && .SHORT TERM...VERY INTERESTING FCST OVER THE NEXT 12-18 HRS AS THE VIGOROUS SHORTWAVE OVER TX HEADS GENERALLY EASTWARD BEFORE TURNING MORE NORTHEASTWARD ON FRIDAY. THIS WILL KEEP OUR CWA VERY CLOSE TO THE NEGATIVELY TILTED TROF AXIS...WHICH SHOULD ALLOW LOW LEVEL SHEAR TO BE QUITE STRONG AS THE DEVELOPING SQUALL LINE APPROACHES. THE 12 UTC RUN OF THE GFS NOW SHOWS 0-3 KM BULK SHEAR OF 40-50 KTS OVER MUCH OF THE FL BIG BEND AND PANHANDLE AND 50-60 KTS OVER SE AL AND SW GA...IN ADDITION TO POTENTIAL 0-1 KM HELICITIES GREATER THAN 300 M2/S2 OVER MUCH OF THE CWA AND GREATER THAN 400 M2/S2 OVER MUCH OF SE AL AND SW GA. SHEAR VALUES THIS STRONG OBVIOUSLY HEIGHTEN OUR CONCERN FOR POTENTIAL TORNADIC DEVELOPMENT WITH ANY DISCRETE SUPERCELLS OUT AHEAD OF THE MAIN SQUALL LINE...IN ADDITION TO DAMAGING STRAIGHT LINE WINDS WITH THE MAIN LINE ITSELF. HOWEVER... INSTABILITY ONCE AGAIN APPEARS TO BE QUITE MARGINAL...AS THE WARM FRONT WILL CLEARLY HAVE SOME DIFFICULTY DISPLACING THE COOL AND DRY AIR FROM THE STRONG RIDGE...AND EVEN IN THE WARM SECTOR...THERE WILL BE NO DAYTIME INSOLATION FOR THE STORMS TO WORK WITH SINCE IT WILL BE A NIGHTTIME EVENT. ALTHOUGH THE ENTIRE CWA WILL BE AT RISK FOR SOME SEVERE WX TONIGHT...THE GREATEST LIKELIHOOD FOR POTENTIAL TORNADIC DEVELOPMENT SHOULD BE OVER THE FL PANHANDLE AND SE AL...WHERE THE PROBABILITY FOR DISCRETE SUPERCELLS WILL BE HIGHEST. THE GOOD NEWS IS THAT THE SQUALL LINE SHOULD MOVE QUICKLY THROUGH THE REGION TONIGHT...WITH THE COLD FRONT EXPECTED TO CLEAR FAR EASTERN PORTIONS OF THE CWA BEFORE NOON ON FRIDAY. COOLER AND DRIER AIR WILL BUILD BACK INTO THE REGION BEHIND THE FRONT...WITH THE POTENTIAL FOR A RADIATIONAL COOLING LIGHT FREEZE OVER PARTS OF THE INTERIOR ON FRIDAY NIGHT...WITH ANOTHER NOTICEABLE WARMUP ON SATURDAY. && .LONG TERM...HIGH PRESSURE CONTINUES TO BUILD IN OVER THE CENTRAL GULF COAST SAT AND THEN MOVES EAST...TO THE ATLANTIC COASTAL WATERS SUN...AND THEN FURTHER INTO THE ATLANTIC MON INTO TUE. LOCALLY... THIS TRANSLATES TO DRY CONDITIONS INTO TUES. NEXT LARGE SCALE SYSTEM DEVELOPS OVER WRN CONUS EARLY WEEKEND AND MOVES TOWARDS PLAINS ON SUNDAY AND TOWARDS ERN CONUS BY TUES. SURFACE LOW EJECTS INTO GREAT LAKES AND DRAGS STRONG H85 JET AND COLD FRONT ACROSS LOCAL AREA OVERNIGHT TUES INTO WED MORNING. LATEST GFS HAS FRONT BISECTING CWA AT 12Z WED. MODELS IMPLY THAT DEW POINTS DO NOT RECOVER VERY FAST SO INSTABILITY IS MARGINAL BUT THIS SYSTEM BEARS WATCHING. WITH HIGH SLIDING OFF COAST MONDAY...RIDGE CENTERED SE OF CWA WILL BUILD NWWD AND OVER THE AREA MON-TUES. THUS RISING HEIGHTS. SO EXPECT TEMPERATURES WILL INCH TO 3-5 DEGREES ABOVE CLIMO SUNDAY (I.E. TLH CLIMO IS 65F AND AROUND 10 DEGREES ABOVE CLIMO MON AND TUES AHEAD OF FRONT. IT WILL THEN DROP 10 OR MORE DEGREES OR TO SLIGHTLY BELOW CLIMO ON WED IN WAKE OF FRONT. ISOLD OR BELOW POPS SUN-TUE THEN SCT OR HIGHER CONVECTION LATE TUES INTO WED ENDING WITH FROPA. && .MARINE...ONCE THEY BECOME FIRMLY ESTABLISHED THIS AFTERNOON AND TONIGHT...SCA CONDITIONS WILL LINGER INTO AT LEAST FRIDAY MORNING...AND POSSIBLY INTO THE AFTERNOON IF SEAS ARE SLOW TO SUBSIDE. && .AVIATION...LARGE AREA OF MVFR CIGS CONTINUES ACROSS MUCH OF THE REGION. VISIBLE IMAGERY AS OF 1740Z SHOWS A FEW BREAKS IN THE CLOUD DECK NEAR THE VLD AND TLH TERMINALS. THESE BREAKS SHOULD GRADUALLY EXPAND...YIELDING VFR CONDITIONS AT OUR EASTERN TERMINALS...BEFORE THINGS FILL BACK IN LATER TONIGHT. VERY INTERESTING (AND DIFFICULT) TAF PACKAGE AFTER 01Z. STAYED CLOSE TO THE GFS PROGRESSION DUE TO BETTER HANDLING OF THIS SYSTEM. AS A RESULT...TARGETED IFR TEMPOS AT DHN AND PFN BETWEEN 03 AND 07Z...TLH AND ABY 06 AND 10Z AND VLD 08 AND 12Z. SOME STORMS...ESPECIALLY FROM TLH/ABY WESTWARD COULD BE STRONG TO SEVERE...BUT KEPT WIND GUSTS 25KTS OR LOWER FOR RIGHT NOW. THREE HOURS AFTER THE FRONTAL PASSAGE AT EACH SITE...SKC WILL BE THE RULE...WITH GUSTY NORTHWEST WINDS TOMORROW AFTERNOON. && .FIRE WEATHER...NO CONCERNS ARE EXPECTED FOR FRIDAY DESPITE THE DRIER AIR...BUT CONDITIONS MAY APPROACH RED FLAG LEVELS OVER PARTS OF THE FL BIG BEND AND PANHANDLE ON SATURDAY AFTN. WILL HOLD OFF ON A WATCH FOR THE TIME BEING. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 52 65 33 69 39 / 70 40 0 0 10 PANAMA CITY 51 61 38 65 43 / 90 20 0 0 10 DOTHAN 47 60 30 66 38 / 100 20 0 0 10 ALBANY 50 62 30 67 37 / 90 40 0 0 10 VALDOSTA 53 65 34 70 39 / 60 40 0 0 10 CROSS CITY 57 71 33 71 42 / 40 50 0 0 10 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...SCA ALL LEGS. && PUBLIC/MARINE...GOULD AVIATION/FIRE WX...GODSEY LONG TERM...BLOCK
Hazardous weather outlook, Jan 31, 1:49 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 249 PM EST THU JAN 31 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-012000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 249 PM EST THU JAN 31 2008 /149 PM CST THU JAN 31 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...SEVERE WEATHER POSSIBLE TONIGHT... ...SMALL CRAFT ADVISORY THROUGH FRIDAY... ...HIGH RISK OF RIP CURRENTS THROUGH FRIDAY MORNING... A WARM FRONT WILL MOVE SLOWLY NORTH ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT...AS A STRONG COLD FRONT APPROACHES FROM THE WEST. SCATTERED SHOWERS AND EVEN A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...BUT WILL BECOME NUMEROUS TONIGHT AND EARLY FRIDAY MORNING. CONDITIONS APPEAR FAVORABLE FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE TONIGHT...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. A FEW TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IF THE WARM FRONT MOVES INLAND FAR ENOUGH TO BRING IN WARM MOIST AIR FROM THE GULF. THE STORMS WILL BE ENDING FROM WEST TO EAST FRIDAY MORNING AS THE COLD FRONT SWEEPS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS SHOULD CONSIDER THEMSELVES ACTIVATED WHEN A WATCH OR WARNING IS ISSUED. FOURNIER
In the hours before
Special weather statement, Jan 31, 6:37 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 737 PM EST THU JAN 31 2008 ALZ065>069-010400- COFFEE-DALE-HENRY-GENEVA-HOUSTON- INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER... DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON... SLOCOMB...MALVERN...TAYLOR...ASHFORD...KINSEY...COWARTS...WEBB... COTTONWOOD...REHOBETH 637 PM CST THU JAN 31 2008 ...TORNADO WATCH NUMBER 31 IN EFFECT UNTIL 1100 PM CST... A STRONG COLD FRONT WILL CROSS THE AREA AFTER MIDNIGHT TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS ASSOCIATED WITH THIS FRONT IS EXPECTED TO AFFECT SOUTHEAST ALABAMA AFTER 800 PM CST. THIS LINE OF STORMS HAS HAD A HISTORY OF DAMAGING WINDS AND LARGE HAIL OVER SOUTHERN PORTIONS OF MISSISSIPPI AND SOUTHWEST ALABAMA THIS EVENING. SIMILAR CONDITIONS ARE POSSIBLE AS THE LINE OF THUNDERSTORMS CROSSES SOUTHEAST ALABAMA THROUGH AROUND 1100 PM CST. CONDITIONS ALSO APPEAR FAVORABLE FOR A FEW ISOLATED TORNADOES. PERSONS IN SOUTHEAST ALABAMA SHOULD CONTINUE TO MONITOR NOAA ALL HAZARD WEATHER RADIO OR THEIR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES ON THIS POTENTIALLY DANGEROUS SITUATION AND BE PREPARED TO TAKE ACTION IF THREATENING WEATHER APPROACHES. 14-MROCZKA
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 11:17 PM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva, Houston | 43 min |
| Jan 31, 11:26 PM CST | Tornado Warning | TAE | Geneva | 19 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.